Wisconsin, 2015Cold in Wisconsin, January 7 to 8, 2015
January 7 to 8, 2015 · NWS MKX · 20 events in 20 counties and zones
A surge of arctic air resulted in wind chill temperatures of 20 below to 34 below zero during this period. Widespread school closings occurred.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of arctic air resulted in wind chill temperatures of 20 below to 34 below zero during this period. Widespread school closings occurred. Plumbers reported numerous calls to fix frozen pipes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 6, 8:55 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 6, 8:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855 PM CST TUE JAN 6 2015
.UPDATE...
CORE OF THE COLDEST 925 MB TEMPERATURES OCCUR FROM SUNRISE THROUGH
NOON...THEN START TO SLOWLY MODERATE WEDNESDAY AFTERNOON AND INTO
WEDNESDAY NIGHT. LATEST TEMPERATURE AND WIND CONSENSUS VALUES STILL
INDICATE WIND CHILLS IN THE HIGH END OF THE WIND CHILL ADVISORY
CRITERIA DURING THIS COLDEST PERIOD. A FEW HIGHER ELEVATION WINDIER
SPOTS COULD REACH NEAR MINUS 35 WIND CHILLS FOR A BRIEF TIME
MAINLY WEST OF MADISON JUST AFTER SUNRISE.
&&
.AVIATION/06Z TAFS/...
STRONG NORTHWEST JET AND ASSOCIATED SHORTWAVE RIDE THROUGH
TONIGHT. MAINLY MID/HIGH CLOUDS WITH THIS REGIME WITH A BRIEF
PERIOD OF MVFR CIGS MAINLY TOWARD CENTRAL WISCONSIN. TIGHT
PRESSURE GRADIENT MAINTAINS GUSTY NORTHWEST WINDS THIS PERIOD.
THIS COULD CAUSE SOME MINOR DRIFTING SNOW.
&&
.PREV DISCUSSION... /ISSUED 350 PM CST TUE JAN 6 2015/
TONIGHT AND WEDNESDAY - CONFIDENCE...MEDIUM
MAIN CONCERN IS THE WIND CHILL HEADLINE. RELUCTANT TO MAKE ANY CHANGES
TO CURRENT FORECAST LOWS FOR TONIGHT. CURRENT FORECAST ALREADY COLDER
THAN THE MAJORITY OF BLENDED GUIDANCE AVAILABLE. 925 WINDS ARE PROGGD
TO BE 30 TO 40 KNOTS. SOUNDINGS SHOW DECENT MIXING AT TIMES WITH A
LITTLE LESS TOWARDS MORNING. IF TEMPS NUDGE COLDER THAN FCST THIS WILL
BE DUE TO EASING SFC WINDS AND OFFSET IN THE WIND CHILL DEPARTMENT.
SO THINK WE STAY ABOVE/WARMER THAN WARNING CRITERIA ESP SINCE CRITERIA
IS 3 HOURS OF -35 TO GO WITH A WARNING. SHORTWAVE COMES ACROSS TONIGHT
AND PASSES SOUTH OF WI AFTER 6Z AND THIS WILL FURTHER ENHANCE MIXING AND
KEEP TEMPS FROM CRASHING. IF WEAK INVERSION SETS UP IN SPOTS THAT WILL
NEGATE SOME OF THE WIND EFFECTS WITH SOME LOWER TEMPS. SO FOR NOW A HIGH
END ADVISORY STILL LOOKS GOOD. STILL REMAIN SOLIDLY IN THE ADVISORY THROUGH
WEDNESDAY AS HIGHS STRUGGLE TO REACH POSITIVE TERRITORY.
SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY.
WEDNESDAY NIGHT...FORECAST CONFIDENCE HIGH.
WINDS LIGHTEN SOME AS NORTHERN LOBE OF SURFACE HIGH MOVES ACROSS.
STILL ENOUGH SURFACE PRESSURE GRADIENT...AND INVERSION WITH
DEVELOPING WARM AIR ADVECTION HIGH ENOUGH TO TAP 10-13 KT WINDS
AROUND 300 FT...TO KEEP 5 TO 10 MPH WINDS GOING OVERNIGHT. THESE
WINDS AND TEMPS FALLING THROUGH THE SINGLE DIGITS BELOW ZERO TO LOWS
-10F TO -13 YIELD WIND CHILLS OF -22 TO -28 OVERNIGHT...WITH VALUES
NOT RISING ABOVE -20 UNTIL 18Z THURSDAY. WILL KEEP CURRENT WIND
CHILL ADVISORY HEADLINE AS IS FOR WEDNESDAY NIGHT AND THURSDAY.
THURSDAY THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM
CHANCES FOR SNOW INCREASE THURSDAY MORNING WITH RAPID DEEP LAYER
MOISTENING AND OMEGA FROM 850-700 MB WAA AND CVA ASSOCIATED WITH
SHORT WAVE PASSAGE. NOT MUCH MOISTURE AVAILABLE...PRECIPITABLE WATER
VALUES AROUND 0.10 INCH...BUT WITH SNOW/LIQUID RATIOS OF 18:1 TO
20:1 AND A DEEP DENDRITE GROWTH ZONE TO MAXIMIZE CRYSTAL FORMATION
WILL SEE SNOW TOTALS GENERALLY BETWEEN 1 AND 2 INCHES...WITH THE
HIGHER AMOUNTS IN THE NORTHEAST...AND AN INCH OR LESS IN THE
SOUTHWEST CWA BY THE TIME SNOW EXITS EARLY THURSDAY EVENING.
WARM ADVECTION BRINGS HIGH TEMPERATURES AROUND 10 ABOVE....WITH 925
MB TEMPS FALLING BEHIND TROUGH TO -20C TO -22C BY 12Z FRIDAY AND
CONTINUING THROUGH THE DAY. THIS YIELDS LOWS IN THE SINGLE DIGITS
BELOW ZERO THURSDAY NIGHT...WITH HIGHS FRIDAY 2 ABOVE TO 5 ABOVE.
WIND CHILL VALUES FALL TO -20C AROUND AND AFTER 10Z FRIDAY... AND
REMAIN AT OR BELOW -20C UNTIL AT LEAST 18Z...BRINGING POTENTIAL
NEED FOR ANOTHER WIND CHILL ADVISORY.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE
MEDIUM.
ANOTHER BITTER COLD NIGHT FRIDAY NIGHT...THEN TEMPS MODERATE A BIT
SATURDAY AND SATURDAY NIGHT AHEAD OF APPROACHING SHORT WAVE TROUGH.
TROUGH WEAKENS AS IT DROPS THROUGH STATE SATURDAY NIGHT...WITH ONLY
THE CANADIAN GEM PAINTING OUT LIGHT QPF. WENT WITH BLENDED DRY
FORECAST.
NO BIG PUSH OF COLD AIR BEHIND THIS TROUGH SO EXPECT LOWS
IN THE SINGLE DIGITS ABOVE AND HIGHS IN THE UPPER TEENS AND LOW 20S
WITH HIGH PRESSURE BRINGING DRY WEATHER SUNDAY AND MONDAY. SLIGHT
WARMING MONDAY NIGHT AND TUESDAY WITH DEVELOPING SLY FLOW BEHIND
HIGH. GFS BRINGS SOME WARM AIR ADVECTION PCPN IN TUESDAY AFTERNOON
WITH ECMWF DRY. WILL GO WITH CONSENSUS DRY FORECAST AND NEAR-NORMAL
TEMPERATURES.
AVIATION/00Z TAFS/...STRONG NORTHWEST JET AND ASSOCIATED SHORTWAVE
RIDE THROUGH TONIGHT. MAINLY MID/HIGH CLOUDS WITH THIS REGIME. TIGHT
PRESSURE GRADIENT MAINTAINS GUSTY NW WINDS THIS PERIOD.
MARINE...A GALE WARNING IS IN EFFECT FROM LATE THIS AFTERNOON
THROUGH MUCH OF WED AS BRISK AND GUSTY WEST TO NORTHWEST WINDS WILL
DEVELOP WITH THE PASSAGE OF ANOTHER ARCTIC FRONT. THE NORTHERLY
WINDS WILL DEVELOP HIGH WAVES BY LATE TONIGHT. THE VERY COLD
TEMPERATURES AND HIGH WAVES WILL LEAD TO HEAVY FREEZING SPRAY. A
HEAVY FREEZING SPRAY WARNING IS IN EFFECT LATE TONIGHT. EXTEND THIS
INTO WEDNESDAY EVENING. THE GALE WARNING IS SCHEDULED TO EXPIRE AT
21Z WED...BUT A SMALL CRAFT ADVISORY MAY BE NEEDED AFTERWARD FOR
WED AFT INTO SAT AM AS YET ANOTHER ARCTIC FRONT WILL APPROACH AND
MOVE ACROSS THE REGION.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY
FOR WIZ046-047-051-052-056>060-062>072.
LM...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT TONIGHT TO 9 PM CST
WEDNESDAY FOR LMZ643>646.
GALE WARNING UNTIL 3 PM CST WEDNESDAY FOR LMZ643>646.
&&
UPDATE...HENTZ
TONIGHT/WEDNESDAY AND AVIATION/MARINE...COLLAR
WEDNESDAY NIGHT THROUGH TUESDAY...REMHazardous weather outlook, Jan 6, 3:59 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CST TUE JAN 6 2015
WIZ046-047-051-052-056>060-062>072-072200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
359 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
ANOTHER ARCTIC COLD FRONT WILL BRING BITTERLY COLD WIND CHILLS
STARTING LATE TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT STARTING
AT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
BITTERLY COLD AIR WILL REMAIN IN PLACE FOR WEDNESDAY THROUGH
THURSDAY MORNING. A WIND CHILL ADVISORY IS IN EFFECT. THE ARCTIC
AIRMASS WILL REMAIN OVER SOUTHERN WISCONSIN WITH BITTERLY COLD
WIND CHILLS AT TIMES FROM LATE THURSDAY NIGHT INTO SATURDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK.
LMZ643>646-072200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
359 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR BRISK AND GUSTY
WEST TO NORTHWEST WINDS BEHIND ANOTHER ARCTIC FRONT. THE
NORTHERLY WINDS WILL DEVELOP HIGH WAVES BY LATE TONIGHT. THE VERY
COLD TEMPERATURES AND HIGH WAVES WILL LEAD TO HEAVY FREEZING
SPRAY. A HEAVY FREEZING SPRAY WARNING IS IN EFFECT LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THE GALE WARNING AND HEAVY FREEZING SPRAY WARNING CONTINUES INTO
MUCH OF WEDNESDAY. A SMALL CRAFT ADVISORY MAY THEN BE NEEDED FOR
MUCH OF THE REMAINDER OF THE WEEK AS YET ANOTHER ARCTIC FRONT
MOVES ACROSS THE REGION THURSDAY NIGHT.
REM
WWW.WEATHER.GOV/MKX
Cold/Wind Chill, Columbia
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Dane
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Dane forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Dodge
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Fond du Lac
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Green
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Green forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Green Lake
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Green Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Iowa
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Jefferson
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Kenosha
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Lafayette
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Milwaukee
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Ozaukee
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Racine
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Racine forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Rock
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Sauk
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Sheboygan
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Sheboygan forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Walworth
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Washington
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Waukesha
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
Cold/Wind Chill, Marquette
- When
- January 7, 12:00 AM CST to January 8, 12:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Wind chill temperatures of 20 below to 34 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Pennsylvania, January 7, 20152 deaths · 10 injured · 2 events
- Extreme Cold and Cold in Illinois, January 7 to 8, 20151 death · 6 events
- Cold in Nebraska, January 7, 201528 events
- Extreme Cold and Cold in New York, January 7 to 8, 201527 events
- Strong Wind in New Jersey, January 7, 2015$20,000 · 9 events
- Cold in New Jersey, January 7 to 8, 201521 events
- Extreme Cold in Vermont, January 7 to 8, 201516 events
- Extreme Cold and Cold in Pennsylvania, January 7 to 8, 201513 events
- Cold in Kentucky, January 7 to 8, 201511 events
- Extreme Cold in Alabama, January 7 to 8, 201511 events
- Cold in North Carolina, January 7 to 8, 201511 events
- Extreme Cold in North Carolina, January 7 to 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547616, 547617, 547618, 547619, 547620, 547621, 547622, 547623, 547624, 547625, 547626, 547627, 547628, 547629, 547630, 547631, 547632, 547633, 547634, 547635.